Hail, Cloud
- When
- April 12, 6:32 PM CST to 6:33 PM CST
- Where
- Cloud County, 1.48 mi NNE of Rice
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.590, -97.560
Ping pong ball sized hail reported.
A squall line developed during the evening hours of 4/12 and primarily produced large hail. There was one report of a severe wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A squall line developed during the evening hours of 4/12 and primarily produced large hail. There was one report of a severe wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 12, 5:37 PM CST, 55 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 637 PM CDT Tue Apr 12 2022 .MESOSCALE DISCUSSION... Issued at 630 PM CDT Tue Apr 12 2022 While there have been a few feeble attempts at convection along the dryline in central Kansas, capping and dry air aloft have kept any sustained convection at bay thus far. With any further development looking more and more unlikely, attention turns to the cold front just now entering Republic County. Current visible and satellite imagery depicts strong linear ascent along this front. Given this ascent and continued moisture advection from the south, a line of storms should quickly develop in the 7-9 PM timeframe across north- central Kansas. The linear storm mode will keep damaging winds as the main threat, particularly given over 1000 J/kg of DCAPE and a 50- 60 kts LLJ. The tornado threat appears to be low, given a 0-3 km bulk shear vector largely parallel to the front, and increasing capping after sunset. A brief tornado can't be ruled out with any line segment that becomes oriented more North/South and thus more perpendicular to the 0-3 km shear vector. However again this threat appears limited. Some large hail (around an inch) may be possible initially, however this threat too should diminish as storms quickly become linear. Wind then continues as the main threat into the late evening hours, particularly across north-central Kansas. Current expectations are for this line to gradually weaken as it approaches the eastern edge of the forecast area after midnight, as a strengthening cold pool and increasing capping will act as negative factors. && .DISCUSSION... Issued at 246 PM CDT Tue Apr 12 2022 Forecast Key Points: - Severe Thunderstorms Possible This Afternoon, But Confidence Remains Low - Widespread Thunderstorms Expected After 10 PM This Evening into Tonight - Gusty South Winds Continue With Gusts Up To 55 MPH - Very High to Extreme Fire Danger Wednesday Afternoon - Freezing Temperatures Possible Thursday Morning As of 2 PM Tuesday afternoon, a deepening midlevel trough axis was situated across the central Rockies. The strongest forcing for ascent was located across eastern WY into far western NE at this time. At the surface, a rapidly deepening surface low was located in south central SD/north central NE with a trailing Pacific front to the southwest into portions of northwest KS. A dry line extended southward and was located just west of Highway 81/I-135. Conditions to the west of the dryline have become very favorable for rapid fire growth with southwest winds gusting to 55 MPH and relative humidity values in the 10-20 percent range. Please refer to the fire weather section for additional details. To the east of the dryline, a conditionally potent severe weather environment resides. Latest satellite imagery reveals a stratocumulus field decreasing in coverage across eastern KS. Like previous forecast issuances, there are 3 locations for potential storm development, details are below. Beginning with Area #1 (east central/northeast KS): A decaying stratocu deck extends from KUKL through KTOP. Latest satellite trends suggest as boundary layer mixing heights continue to deepen, the cumulus field may entirely erode. In the mean time, this zone has yielded a subtle differential mixing boundary and may provide a focal point for a rogue storm to develop through 7 or 8 PM. Confidence in convective initiation is very low but the background environment is quite favorable for all modes of severe weather. Satellite trends will have to monitored closely through the remainder of the evening. Area #2 (central and north central KS): The aforementioned dryline is forecast to mix just east of Highway 81 this afternoon before being overtaken by the Pacific front this evening. Latest mesoanalysis reveals a moderate capping inversion remains across the dry line zone, thanks-in-part to a very warm EML. Short range guidance remains quite pessimistic for convective development along the dry line as well, even with little capping inversion by 22-23Z. This is likely due to the lack of strong mid/upper level forcing for ascent and dry air entrainment with any updraft attempt. Anyways, this area will also have to be monitored closely with satellite for signs of convective initation. Similar to area #1, the background environment remains very conducive to supercell structures should a storm develop. Area #3 (eventually the entire forecast area): Confidence is highest for convective initiation in this zone. The main midlevel trough will eject into the Plains after 7 PM, overspreading the cold front from eastern NE through south central KS. This increasing midlevel ascent should foster a rapid increase in linear convection after 10 PM. Forecast guidance continues to depict the linear convection will build southward into portions of north central KS around 10 PM, moving east from there. Deep and lower level shear vectors will be largely parallel to the linear convection (SSW to NNE), therefore do not see a substantial QLCS tornado threat developing and the main concern will be damaging straight line winds. This line of storms should exit the area by 12Z Wednesday. Fire weather concerns continue into the day Wednesday, please refer to the fire weather section below for additional details. In addition, a few lingering showers are possible through the day Wednesday across mainly far eastern KS as a secondary shortwave trough ejects into the central Plains. Otherwise, a cooler and quieter weather pattern is forecast to overspread the region for the remainder of the period. Freezing temperatures are possible Thursday morning. Otherwise, a low-amplitude shortwave is progged to eject into the Plains over the weekend, increasing rain chances for Sunday && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 636 PM CDT Tue Apr 12 2022 VFR expected at all terminals with the exception of likely MVFR as a line of TSRA is expected to develop and move southeast around 03Z at KMHK and 06Z at KTOP/KFOE. Strong southerly winds shift to the northwest with the FROPA, remaining gusty throughout the forecast period. Small chance for a line of showers to pass over terminals aft 14Z, but otherwise no other concerns noted. .FIRE WEATHER... Issued at 246 PM CDT Tue Apr 12 2022 Extreme fire weather conditions have developed west of Highway-81 and will progress into Republic, Cloud, and Ottawa counties as the dryline further mixes east. Relative humidity values will rapidly fall to 10-20 percent with southwest winds continuing to gust up to 55 MPH. Per the latest update from Kansas State Forest Service, fuel loads are at historic levels yielding very aggressive fire behavior. A drastic wind shift to the northwest is expected between 7-9 PM across north central KS. Relative humidity values should gradually increase through the night, although northwest winds will gust above 25 MPH through much of the night. Another afternoon of very high to extreme fire danger is expected Wednesday afternoon across north central KS. Westerly winds gusting up to 30 MPH and relative humidity values falling as low as 15% combined with near historic fuel load levels will create extreme fire danger. As a result, have issued a Red Flag Warning from noon to 8 PM Wednesday for counties in north central KS. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 1 AM CDT Wednesday for KSZ008>012-020>024- 026-034>040-054>056-058-059. Red Flag Warning from noon to 8 PM CDT Wednesday for KSZ008-009- 020-021-034. Red Flag Warning until 9 PM CDT this evening for KSZ008-020-034. && MESOSCALE...Reese DISCUSSION...Baerg AVIATION...22 FIRE WEATHER...Baerg
Hazardous Weather Outlook National Weather Service Topeka KS 245 PM CDT Tue Apr 12 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-131945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 245 PM CDT Tue Apr 12 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight There is a slight chance for severe thunderstorms this afternoon and evening. The chance storms develop this afternoon remains very low. However, if storms form very large hail, damaging winds and a few tornadoes would be expected. Thunderstorms are likely tonight as a cold front moves through the area. The main hazard with the overnight storms will be damaging winds. Strong southerly winds remain sustained between 25 to 35 mph with gusts up to 55 mph. A Wind Advisory remains in effect through 1 AM tonight for the entire area. Low humidity will also occur across north central Kansas this afternoon and evening. A Red Flag Warning remains in effect for Republic, Cloud and Ottawa counties from noon until 9 pm CDT. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Extreme fire danger is expected across north central Kansas Wednesday afternoon. A Red Flag Warning will go into effect from noon to 8 PM Wednesday. Cold overnight low temperatures Wednesday night into early Thursday morning may cause freezing conditions to set up area wide. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
204 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM NON-TSTM WND GST 5 NE WOODBINE 38.85N 96.91W
04/12/2022 M58 MPH DICKINSON KS MESONET
MESONET STATION FW3077 WOODBINE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
501 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM NON-TSTM WND GST 5 NNE LAWRENCE 39.02N 95.22W
04/12/2022 M58 MPH DOUGLAS KS ASOS
ASOS STATION KLWC LAWRENCE.
&&
CPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
638 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM NON-TSTM WND GST 5 NNE LAWRENCE 39.02N 95.22W
04/12/2022 M59 MPH DOUGLAS KS ASOS
ASOS STATION KLWC LAWRENCE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
706 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM NON-TSTM WND DMG 2 SSE WINCHESTER 39.29N 95.25W
04/12/2022 JEFFERSON KS EMERGENCY MNGR
CARPORT ROOF BLOWN OFF AND WRAPPED UP IN
POWER LINES.
&&The Grand Island radar (KUEX), 111 km away, was scanning. The volume nearest the first event began at 00:33 UTC.
16 hail, 1 thunderstorm wind. Local standard time, as filed.
Ping pong ball sized hail reported.
Quarter sized hail reported.
Quarter sized hail reported.
Nickel sized hail reported.
Wind gust of 60 mph reported. No known damage.
Ping pong ball sized hail reported.
Quarter sized hail reported from mping.
Quarter sized hail and 50 mph wind gust reported.
Quarter sized hail reported.
Half dollar sized hail reported.
Quarter sized hail reported from mping.
Quarter sized hail reported on social media.
Quarter sized hail reported from mping.
Ping pong ball sized hail reported.
Quarter sized hail reported.
Nickel sized hail reported.
Nickel sized hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018005, 1018006, 1018007, 1018008, 1018009, 1018010, 1018011, 1018012, 1018013, 1018015, 1018016, 1018017, 1018018, 1018019, 1018020, 1018021, 1018022.